Hail, Camden
- When
- May 31, 2:40 PM EST
- Where
- Camden County, 3.27 mi ENE of Woodbine
- Measured
- 0.75 in hail
- Reported by
- State Official
- Coordinates
- 30.990, -81.670
Penny size hail was reported on Interstate 95 and fell between mile markers 14 and 20.
Southwest steering flow under an upper level trough and cool 500 mb temperatures in the -11 deg C range helped destabilize the atmosphere. Numerous severe storms developed over northeast Florida during the afternoon and evening as the sea breezes, river breeze and resultant outflow boundaries interacted under the unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Southwest steering flow under an upper level trough and cool 500 mb temperatures in the -11 deg C range helped destabilize the atmosphere. Numerous severe storms developed over northeast Florida during the afternoon and evening as the sea breezes, river breeze and resultant outflow boundaries interacted under the unstable airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 31, 1:22 PM EST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 222 PM EDT THU MAY 31 2012 ...ISOLATED SEVERE STORMS THIS AFTERNOON AND EVENING... .TONIGHT...AFTERNOON CONVECTION STARTING OVER SUWANNEE VALLEY OF NE FL WITH MOIST SW FLOW IN PLACE. EXPECT WEST COAST SEABREEZE TO MEET EAST COAST SEABREEZE IN AN AREA JUST WEST OF ST. JOHNS RIVER...AND INTO INTERIOR SE GA LATE THIS AFTERNOON/EARLY EVENING. VERY MOIST UNSTABLE AIRMASS(CAPES NEAR 3000 J/KG)WILL RESULT IN ISOLATED PULSE STRONG TO SEVERE STORMS WITH STRONG WINDS...SMALL HAIL...AND FREQUENT LIGHTNING THE MAIN CONCERNS. .SHORT TERM...FRIDAY THROUGH SUNDAY...ANOTHER ACTIVE DAY ON FRIDAY AS MORE ORGANIZED STORMS OCCUR WITH APPROACH OF UPPER TROUGH AND ASSOCIATED COLD FRONT. DRIER CONDITIONS TO MOVE INTO THE AREA OVER THE WEEKEND BEHIND UPPER TROUGH AND FRONT. .LONG TERM...MONDAY THROUGH THURSDAY...POPS WILL RETURN TO FORECAST ON MONDAY AS MOISTURE INCREASES AGAIN. A SLOW MOVING COLD FRONT TO THE NORTH DROPS INTO THE SE GA TUESDAY NIGHT/WEDNESDAY AND INTO NE FL WEDNESDAY NIGHT/THURSDAY INCREASING THE RAIN CHANCES FOR THE MIDDLE OF NEXT WEEK. && .AVIATION...TEMPO MVFR VSBYS AND CIGS POSSIBLE IN CONVECTION AT GNV...VQQ...JAX AND CRG THROUGH 02Z. LOW IFR CIGS POSSIBLE AGAIN AT GNV AND VQQ AFTER MIDNIGHT TONIGHT AS WELL AS VSBYS IN THE 3-5 SM RANGE. BELIEVE INCREASING WSW BOUNDARY LAYER WINDS OF 15-20 KTS THROUGH THE NIGHT WILL PREVENT SIGNIFICANT FOG DEVELOPMENT. && .MARINE...LIGHT SOUTH WINDS OVER THE WATERS 10 KTS OR LESS LATE THIS AFTN WILL INCREASE TO 15-20 KTS BY MIDNIGHT. SPEEDS WILL DECREASE EARLY FRI MORNING...THEN INCREASE AGAIN OVER THE WATERS FRI AFTN THROUGH FRI NIGHT WITH SCEC EXPECTED. RIP CURRENTS: LOW RISK OF RIPS TODAY AND FRIDAY. && .FIRE WX... A WEAKENING FRONT WILL PUSH ACROSS THE AREA EARLY SAT. LOWER DEW PTS WILL CREATE RHS IN THE 30-35% RANGE ACROSS THE SUWANNEE RIVER VALLEY SAT AFTN WITH SUSTAINED WNW WINDS 10-15 WITH POSSIBLE GUSTS OF 15-20 MPH. THESE CONDITIONS MAY SUPPORT A FIRE DANGER STATEMENT...EVEN WITH FORECAST ERCS OF 25 OR BELOW. && .PRELIMINARY POINT TEMPS/POPS... AMG 69 92 64 88 / 40 50 50 10 SSI 73 89 69 87 / 40 50 50 10 JAX 70 91 67 90 / 50 40 40 20 SGJ 74 88 71 86 / 50 50 40 20 GNV 70 90 68 92 / 50 50 40 20 OCF 71 88 68 93 / 40 50 50 20 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && ZIBURA/ENYEDI/CHASE
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 1100 AM EDT THU MAY 31 2012 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-011000- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN- COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 1100 AM EDT THU MAY 31 2012 THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. ...SCATTERED STRONG AND ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON AND FRIDAY AFTERNOON... .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. STORM MOTION WILL GENERALLY BE SLOW TOWARDS THE EAST-NORTHEAST AT 10 MPH OR LESS. THE MAIN THREATS WILL BE STRONG GUSTY WINDS...HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE FRIDAY AFTERNOON...MAINLY ACROSS SOUTHEAST GEORGIA. ISOLATED STORMS WILL REMAIN POSSIBLE ON SATURDAY WITH A BREAK FROM CONVECTION EXPECTED ON SUNDAY. ISOLATED STORMS WILL RETURN ON MONDAY...WITH SCATTERED STORMS EXPECTED EACH DAY ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED IF WARNINGS ARE ISSUED FOR YOUR LOCATION. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. JCH/MZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 251 PM EDT THU MAY 31 2012 FLZ023>025-GAZ164-311915- BAKER-CHARLTON-DUVAL-NASSAU- 251 PM EDT THU MAY 31 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN BAKER...SOUTHERN CHARLTON...WESTERN DUVAL AND SOUTHWESTERN NASSAU COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT... AT 251 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF MACCLENNY TO 5 MILES SOUTH OF GLEN SAINT MARY...MOVING NORTHEAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND GLEN SAINT MARY...MACCLENNY...BALDWIN AND ST. GEORGE THROUGH 315 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3058 8196 3022 8194 3019 8218 3046 8220 TIME...MOT...LOC 1851Z 237DEG 10KT 3039 8215 3022 8214 TRABERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 253 PM EDT THU MAY 31 2012 FLZ031-032-311930- BRADFORD-CLAY- 253 PM EDT THU MAY 31 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN CLAY AND EASTERN BRADFORD COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 330 PM EDT... AT 253 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF STARKE...OR 13 MILES SOUTHEAST OF RAIFORD...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SAMPSON...HAMPTON... STARKE...LAWTEY AND KINGSLEY THROUGH 330 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3013 8199 2995 8184 2983 8213 2994 8225 TIME...MOT...LOC 1853Z 233DEG 11KT 2992 8211 TRABERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
308 PM EDT THU MAY 31 2012
GAZ152>154-165-166-312000-
BRANTLEY-COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN-
308 PM EDT THU MAY 31 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
BRANTLEY...NORTHEASTERN CAMDEN AND SOUTHWESTERN GLYNN COUNTIES FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 400 PM EDT...
AT 308 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF WAVERLY...OR 6 MILES
NORTH OF WOODBINE...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND WAYNESVILLE...WAVERLY...DOVER BLUFF...
DOCK JUNCTION...BRUNSWICK AND COUNTRY CLUB ESTATES THROUGH 400 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40
TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3092 8146 3100 8174 3125 8182 3128 8146
3099 8146 3098 8147 3098 8146
TIME...MOT...LOC 1908Z 264DEG 15KT 3105 8169
ZIBURASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 312 PM EDT THU MAY 31 2012 FLZ023>025-GAZ164-312000- BAKER-CHARLTON-DUVAL-NASSAU- 312 PM EDT THU MAY 31 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME EASTERN BAKER...EXTREME SOUTHERN CHARLTON...WESTERN DUVAL AND SOUTHWESTERN NASSAU COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 400 PM EDT... AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER BALDWIN...OR 16 MILES NORTHWEST OF LAKESIDE...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BALDWIN...BRYCEVILLE...JACKSONVILLE HEIGHTS... NORMANDY...ORTEGA...RATLIFF AND RIVERSIDE THROUGH 400 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3054 8177 3025 8167 3022 8207 3044 8208 TIME...MOT...LOC 1912Z 248DEG 21KT 3030 8195 ZIBURA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 333 PM EDT THU MAY 31 2012 FLZ025-032-033-037-312015- CLAY-DUVAL-PUTNAM-ST. JOHNS- 333 PM EDT THU MAY 31 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY...EXTREME NORTHERN PUTNAM...WESTERN ST. JOHNS AND SOUTHERN DUVAL COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 415 PM EDT... AT 333 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER PENNEY FARMS...OR 11 MILES SOUTH OF LAKESIDE...MOVING NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PENNEY FARMS...PICOLATA...MIDDLEBURG...GREEN COVE SPRINGS...ASBURY LAKE...SWITZERLAND...MANDARIN...LAKESIDE... FRUIT COVE AND DOCTORS INLET THROUGH 415 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3013 8193 3018 8159 2985 8157 2980 8199 TIME...MOT...LOC 1933Z 207DEG 7KT 2998 8182 ZIBURA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
334 PM EDT THU MAY 31 2012
GAZ136-152>154-312015-
BRANTLEY-COASTAL GLYNN-INLAND GLYNN-WAYNE-
334 PM EDT THU MAY 31 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
WAYNE...NORTHEASTERN BRANTLEY AND NORTHWESTERN GLYNN COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 415 PM
EDT...
AT 334 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF THALMANN...OR 12 MILES
NORTHWEST OF DOCK JUNCTION...MOVING NORTHEAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND THALMANN...EVERETT...
MOUNT PLEASANT AND BOYS ESTATE THROUGH 415 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.
LAT...LON 3116 8171 3133 8182 3151 8166 3148 8161
3145 8162 3136 8152 3133 8143
TIME...MOT...LOC 1934Z 232DEG 14KT 3132 8165
NELSONThe Jacksonville radar (KJAX), 56 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail was reported on Interstate 95 and fell between mile markers 14 and 20.
A spotter measured wind gusts to 63 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388383, 388384.